Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 11, NWS Goodland, KS

May 7, 2023Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2023, 3:35 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2023, 3:35 PM CDT (20:35 UTC)
Expired
May 7, 2023, 4:10 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:27 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:15 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 7, 2:15 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Sun May 7 2023

.SHORT TERM...(This evening through Wednesday Morning)
 Issued at 114 PM MDT Sun May 7 2023

The main focus for today will be the increasing severe threat this
afternoon and into the early evening. A boundary is situated through
Nebraska and into northeast Colorado where some cumulus has begun to
develop along with additional storms already developing in northern
Nebraska. Dew points have been fairly steady thus far with upper 50s
to low 50s into Nebraska and upper 40s to low 50s back into
northeast Colorado. Water vapor imagery shows a wave ejecting
onto the plains which will be the focus for storm initiation.
Current thinking for today will be a couple of supercells
developing across northeast Colorado into SW Nebraska. My highest
confidence in thunderstorms affecting the Tri-State area is along
and north of a Yuma to Norton line. RAP has been suggesting a 4mb
over 3 hours. MUCAPE is forecast to approach 1500 j/kg along with
0-6 wind shear 45-55 knots which would support supercells. Storms
are anticipated to develop into a cluster and move off to the
east ending the severe threat for the area around 02Z.
Expectations are hail up to 2 inches and wind gusts up to 70 mph
with the strongest storms. A tornado can't be ruled out over
portions of Red Willow, Norton and Decatur county as the LLJ
increases this evening, but confidence in that is very low. A more
conditional threat for a supercell does lie along the I-70
corridor as some CAMS have been hinting at as well. Confidence
isn't the highest in that occurring due to concerns about the
cirrus impact instability.

 Overnight skies are anticipated to clear but will need to watch
for fog/stratus development due to the anticipated rainfall.
Monday looks to be fairly benign for the majority of the day was
temperatures again warm into the mid 70s to 80s across the area.
Winds will become easterly allowing moisture advection to work
into the area. A weak disturbance across the NW portion of the
area will allow a few showers and non severe storms to develop
during the evening and overnight hours. Some fog and low stratus
is possible into Tuesday morning as moisture increases.
Confidence is to low in coverage to introduce into the forecast
at this time.

Tuesday, another trough begins to develop across the western CONUS.
Moisture will be present ahead of it with a dryline setup near
the KS/CO border. A surface low will develop across southern
Colorado which lead to another afternoon and evening threat of
storms as some may be severe. A capping inversion, especially
across the east may help keep storms isolated in nature, but it
appears large hail and damaging winds will again be the primary
hazards.

.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM MDT Sun May 7 2023

Wednesday...low pressure at the base of an upper level trough west
of the Continental Divide is forecast to become negatively tilted as
the base lifts northeast toward the four corners area by the end of
the day, continuing northeast toward the Palmer Divide/southeast
Colorado overnight. It appears that a weather disturbance lifts
northeast and into the area from northern Texas during the
afternoon, continuing northeast through the forecast area through
about midnight before exiting by 12z Thursday.

Plenty of moisture with PWAT values in the 1-1.25 inch range, lift
and instability to support a threat for strong to severe
thunderstorms. GFS hinting at a blowing dust threat per local
research findings with 0.5-1km wind speeds meeting roughly 45kt
criteria along the far southern zones with steep 0-2km lapse rates.
Otherwise, we're looking at breezy to windy conditions as southeast
to southerly winds gust up to 45 mph during the day with gusts up to
35 mph during the night.

High temperatures are forecast to be in the upper 70s to lower 80s
with low temperatures in the upper 40s to middle 50s.

Thursday...todays model solutions suggest the upper low is to lift
northeast toward the Nebraska panhandle during the day then into
southwest South Dakota overnight. Southerly winds gusting 30 to 40
mph are expected during the day, shifting to the northwest overnight.

Another round of showers and thunderstorms will be possible as
disturbances eject from the approaching upper low, decreasing from
southwest to northeast overnight. Strong to severe thunderstorms
will be possible.

High temperatures are forecast to be in the lower 70s to around 80
with low temperatures in the lower 40s to lower 50s.

Friday...the upper low gradually weakens with the forecast area
under some weak upper troughing. It appears that per 850-500mb
relative humidity, another weather disturbance emerges off the front
range and into northwest half of the area during the afternoon and
overnight hours, supporting a slight chance for showers and
thunderstorms. High temperatures are forecast to be in the lower 70s
to lower 80s with low temperatures in the middle 40s to lower 50s.

Saturday...the 500mb pattern suggests a potential Omega block over
the area with low pressure over the southwest and upper ridging
centered north of Montana.

Todays GFS/GEM models show a large batch of moisture moving into the
area from the south after midnight with GFS precipitable water
values of 1 to 1.3 inches. This mornings NBM shows dry conditions
during the day with a slight chance to chance of showers and
thunderstorms during the night. High temperatures are forecast to be
in the upper 60s to lower 80s with low temperatures in the middle
40s to lower 50s.

Sunday...no change in the 500mb pattern when compared to Saturday.
The GFS maintains plenty of moisture over the area with PWAT values
of 1.1 to 1.3 inches. The ECMWF keeps the better moisture south of
the area. For now, wont make any changes to slight chance and low
chance pops. High temperatures are forecast to be in the middle 60s
to middle 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun May 7 2023

The main concern for this TAF period will be severe thunderstorm
potential as a cold front moves across the area. Confidence is
relatively higher for KMCK to be affected by storms with large
hail and damaging winds the primary threat. I have added a tempo
group along with 50 knot winds as the RAP has been consistent with
a 4mb pressure rise over 3 hours. For KGLD, the storm threat is a
bit more conditional but still felt a tempo is warranted as some
recent CAMS are starting to trek a cluster of storms near the I-70
corridor. Winds will relax mid evening, will need to watch for fog
and stratus potential overnight as the boundary layer should be
saturated due to the rainfall.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...99
AVIATION...Trigg
Hazardous weather outlook, May 7, 2:32 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Sun May 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
132 PM MDT Sun May 7 2023 /232 PM CDT Sun May 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for Yuma, Dundy, Hitchcock,
Red Willow, Cheyenne, Decatur, Rawlins and Norton counties until 7pm
MT or 8pm CT.

A few severe thunderstorms are possible this afternoon and evening,
along and north of I-70 There is a chance that storms may also be
severe and produce hail up to 2 inches in size, wind gusts up to 70
mph,a tornado can't be ruled out as well . Cloud to ground lightning
is also possible which could spark fires.

Near critical fire weather conditions are possible for counties
along and south of Highway 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday through Thursday, there will be a chance for strong to
severe thunderstorms, particularly on Wednesday and Thursday. In
addition to potential severe weather, these storms will also produce
cloud to ground lightning which may spark grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 7, 3:10 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
210 PM MDT Sun May 7 2023

COZ090-KSZ001-NEZ079-072045-
Yuma County CO-Cheyenne KS-Dundy NE-
210 PM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 245 PM MDT/345 PM CDT/...

At 209 PM MDT/309 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wray, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Vernon and Beecher
Island.

This includes Highway 385 between mile markers 228 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

&&

LAT...LON 3986 10234 3999 10235 4005 10195 3987 10194
TIME...MOT...LOC 2009Z 260DEG 13KT 3992 10230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 7, 3:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
226 PM MDT Sun May 7 2023

COZ090-091-KSZ001-013-NEZ079-072100-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
226 PM MDT Sun May 7 2023

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska through 300 PM MDT/400 PM CDT/...

At 225 PM MDT/325 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Haigler to 11 miles north of Bethune. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska, including the following locations... Hale, Beecher Island
and Parks.

This includes Highway 385 between mile markers 196 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

&&

LAT...LON 4012 10132 3942 10187 3940 10252 4017 10201
      4018 10132
TIME...MOT...LOC 2025Z 266DEG 41KT 4011 10200 3947 10243

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 7, 3:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 PM MDT Sun May 7 2023

COZ090-072100-
Yuma County CO-
228 PM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern Yuma
County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Yuma, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yuma around 235 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4005 10229 3996 10280 4000 10280 4000 10279
      4027 10279 4035 10239
TIME...MOT...LOC 2028Z 251DEG 36KT 4010 10282

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:26 PM CDTSpecial Weather StatementGLDCheyenne34 min
May 7, 3:51 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
May 7, 4:17 PM CDTSpecial Weather StatementGLDCheyenne28 min
May 7, 4:20 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman40 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins40 min
May 7, 4:57 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas63 min
May 7, 5:07 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas38 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningGLDThomas34 min
May 7, 5:36 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins24 min
May 7, 5:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas47 min
May 7, 5:45 PM CDTSpecial Weather StatementGLDLogan, Wallace30 min
May 7, 6:09 PM CDTSpecial Weather StatementGLDGove, Sheridan21 min
May 7, 6:21 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Graham, Norton, Sheridan54 min
May 7, 3:10 PM CDTSpecial Weather StatementGLDYuma35 min
May 7, 3:28 PM CDTSpecial Weather StatementGLDYuma32 min
May 7, 6:14 PM CDTSpecial Weather StatementGLDRed Willow31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.